Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 8:08 PM EDT for Calhoun County, Jackson County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2011, 8:08 PM EDT (00:08 UTC)
- Expired
- Jul 2, 2011, 8:50 PM EDT
- In force
- 42 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calhoun County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 108 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:24 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS53 KGRR 030008 SVRGRR MIC025-075-030100- /O.NEW.KGRR.SV.W.0072.110703T0008Z-110703T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 808 PM EDT SAT JUL 2 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN... CENTRAL JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN... * UNTIL 900 PM EDT * AT 807 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR ALBION..AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... JACKSON... CONCORD... ALBION... LIBERTY TWP... VANDERCOOK LAKE... HORTON... SANDSTONE... LEONI... SPRING ARBOR... PARMA... BABCOCK... HOMER... ACKERSON LAKE... SOUTH JACKSON... MARENGO... CONDIT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4213 8483 4231 8485 4235 8427 4212 8426 TIME...MOT...LOC 0008Z 264DEG 29KT 4223 8471 WIND...HAIL <50MPH 1.00IN $$ LAURENS
2 follow-up statements
223 WWUS53 KGRR 030028 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 828 PM EDT SAT JUL 2 2011 MIC025-030037- /O.CAN.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/ CALHOUN MI- 828 PM EDT SAT JUL 2 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALHOUN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS EITHER WEAKENED OR MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471 TIME...MOT...LOC 0027Z 264DEG 29KT 4225 8450 $$ MIC075-030100- /O.CON.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/ JACKSON MI- 828 PM EDT SAT JUL 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL JACKSON COUNTY UNTIL 900 PM EDT... AT 825 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF JACKSON...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... JACKSON... CONCORD... LIBERTY TWP... VANDERCOOK LAKE... HORTON... SANDSTONE... LEONI... SPRING ARBOR... PARMA... ACKERSON LAKE... SOUTH JACKSON... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471 TIME...MOT...LOC 0027Z 264DEG 29KT 4225 8450 WIND...HAIL <50MPH 1.00IN $$ LAURENS
778 WWUS53 KGRR 030050 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 850 PM EDT SAT JUL 2 2011 MIC075-030101- /O.CAN.KGRR.SV.W.0072.000000T0000Z-110703T0100Z/ JACKSON MI- 850 PM EDT SAT JUL 2 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JACKSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4232 8471 4235 8427 4212 8426 4213 8471 TIME...MOT...LOC 0051Z 264DEG 29KT 4227 8424 $$ LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:12 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 2, 7:12 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 712 PM EDT SAT JUL 2 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(256 PM EDT SAT JUL 2 2011) SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND STRONG WINDS WILL BE POSSIBLY ALONG A COLD FRONT INTO THIS EVENING. HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS AS WELL. THE THUNDERSTORMS WILL MOVE OUT BY EVENING LEADING TO DRY WEATHER FOR THE REST OF THE HOLIDAY WEEKEND. && .SHORT TERM...(450 PM EDT SAT JUL 2 2011) (TONIGHT THROUGH MONDAY NIGHT) WILL ISSUE A FCST UPDATE TO CLEAR A PORTION OF OUR AREA FROM THE SEVERE TSTORM WATCH. WILL MAINTAIN THE WATCH FOR ALL THE COUNTIES ALONG THE I-94 CORRIDOR AS WELL AS BARRY... EATON AND INGHAM COUNTIES BASED ON KGRR/RGNL RADAR TRENDS AND VIS SAT IMAGERY. REMAINDER OF PREVIOUS FCST DISCUSSION FOLLOWS... SEVERE WEATHER THREAT SHOULD BE RELEGATED TO THE EASTERN AND SOUTHERN FORECAST AREA THROUGH EARLY EVENING AS COLD FRONT RUNS INTO JUICY AIRMASS WITH DEW POINTS IN THE 70S AND PWATS NEAR 2 INCHES. ISOLATED SEVERE THREAT WILL THEN DIMINISH AS THE COLD FRONT SETTLES SOUTH. WILL KEEP 20 POPS ACROSS THE FAR SOUTH FORECAST AREA THROUGH THIS EVENING. WILL SEE CLEARING AND LESS HUMID AIRMASS BUILDING IN OVERNIGHT. THE FRONT SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST FIREWORK SHOWS WILL BE ABLE TO GO THIS EVENING WITHOUT ANY INTERFERENCE. DRY WEATHER CONTINUES FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS. && .LONG TERM...(256 PM EDT SAT JUL 2 2011) (TUESDAY THROUGH SATURDAY) THE LONG RANGE FCST PERIOD WILL BE CHARACTERIZED BY DRY AND WARM CONDITIONS THROUGH MOST OF NEXT WEEK. DRY WX WILL CONTINUE THROUGH TUESDAY AFTERNOON IN SW FLOW WITH THE SFC RIDGE TO THE SE AND COLD FRONT MOVING ACROSS THE UPPER MIDWEST. THIS FRONT WILL BRING A CHC OF SHOWERS AND TSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS TIME THE FRONTAL TIMING AS WELL AS FAIRLY WEAK INSTABILITY AND LACK OF LLJ FORCING ALL SUGGEST THE THREAT FOR SEVERE WX WITH THAT SYSTEM WILL BE LOW. DRY AND MILD WX IS ANTICIPATED FROM LATE WEDNESDAY THROUGH SATURDAY. && .AVIATION...(712 PM EDT SAT JUL 2 2011) A COLD FRONT WAS NEARLY THROUGH SW LOWER AS OF 23Z...BETWEEN LAN AND JXN. AS IT PASSES SKIES WILL CLEAR WITH WINDS REMAINING LIGHT. VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY. NW WINDS WILL PICK UP TO AROUND 10 KNOTS DURING THE AFTERNOON. && .MARINE...(256 PM EDT SAT JUL 2 2011) WINDS AND WAVES WILL BE RELATIVELY CALM THE NEXT COUPLE DAYS AS HIGH PRESSURE BUILDS IN. && .HYDROLOGY...(256 PM EDT SAT JUL 2 2011) LOCALIZED FLOODING IS POSSIBLE AS A COLD FRONT RUNS INTO VERY MOIST AIR THIS EVENING. LITTLE OR NO RISES ARE EXPECTED ON MAINSTEM RIVERS AS THE HEAVY RAINFALL WILL NOT BE WIDESPREAD. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: OSTUNO SHORT TERM: OSTUNO/LAURENS LONG TERM: LAURENS AVIATION: JK MARINE: OSTUNO HYDROLOGY: OSTUNO
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 AM EDT SAT JUL 2 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25 MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LMZ844>849-030945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 744 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY. SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING THIS AFTERNOON. AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO WEDNESDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MJS
In the hours before
Special weather statement, Jul 2, 7:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 PM EDT SAT JUL 2 2011
MIZ073-074-030030-
CALHOUN-JACKSON-
714 PM EDT SAT JUL 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR HOMER...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON... GRASS LAKE... CONCORD...
BROOKLYN... CLARK LAKE... LIBERTY TWP...
MICHIGAN CENTER... VANDERCOOK LAKE... HORTON...
NAPOLEON... LEONI... SPRING ARBOR...
PULASKI... HANOVER... HOMER...
FRANCISCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY
EVENING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8414 4207 8492 4218 8493 4229 8413
4208 8412
TIME...MOT...LOC 2315Z 265DEG 29KT 4211 8480
LAURENSSpecial weather statement, Jul 2, 7:57 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 757 PM EDT SAT JUL 2 2011 MIZ074-030015- JACKSON- 757 PM EDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR GRASS LAKE...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRASS LAKE... WATERLOO TWP... MICHIGAN CENTER... LEONI... WATERLOO... TRIST... FRANCISCO... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. && LAT...LON 4218 8413 4219 8431 4237 8432 4240 8413 TIME...MOT...LOC 2357Z 271DEG 29KT 4228 8418 LAURENS
Special weather statement, Jul 2, 8:03 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 803 PM EDT SAT JUL 2 2011 MIZ073-074-030100- CALHOUN-JACKSON- 803 PM EDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR PARMA...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JACKSON... GRASS LAKE... CONCORD... BROOKLYN... ALBION... CLARK LAKE... WATERLOO TWP... LIBERTY TWP... MICHIGAN CENTER... VANDERCOOK LAKE... HORTON... SANDSTONE... NAPOLEON... LEONI... SPRING ARBOR... PULASKI... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN. && LAT...LON 4208 8413 4209 8482 4230 8488 4239 8413 TIME...MOT...LOC 0004Z 264DEG 36KT 4224 8460 LAURENS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:03 PM EDT | Special Weather Statement | GRR | Jackson | 57 min |
| Jul 2, 8:35 PM EDT | Areal Flood Advisory | GRR | Jackson | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.